Nebraska, 2011

Hail in Nebraska, July 30, 2011

July 30, 2011 · NWS LBF · 2 events in 1 county or zone

Thunderstorms developed in advance of a cold front along a surface trough of low pressure during the late afternoon hours on July 30th. A couple of storms along the surface trough became super cellular in nature with large hail being reported in western Cherry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed in advance of a cold front along a surface trough of low pressure during the late afternoon hours on July 30th. A couple of storms along the surface trough became super cellular in nature with large hail being reported in western Cherry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 30, 2:50 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 30, 2:50 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT SAT JUL 30 2011

.SYNOPSIS...

H5 ANALYSIS THIS MORNING INDICATES...AN ELONGATED RIDGE ACROSS THE
SRN 2/3RDS OF THE CONUS WITH CLOSED HIGH PRESSURE NOTED OVER ERN
OKLAHOMA AND SERN GEORGIA. HT RISES...WOULD INDICATE THE FORMER
CLOSED HIGH TRACKING NORTHWEST INTO KANSAS OVER THE NEXT 12 HRS. AN
ACTIVE NRN STREAM CONTINUES WITH THREE TROUGHS OF LOW PRESSURE
TRAVERSING CENTRAL AND NRN CANADA TDY. AT THE SURFACE...A WEAK
FRONTAL BOUNDARY WAS ANCHORED FROM AROUND SIDNEY TO JUST EAST OF
MERRIMAN. CU HAS FIRED ALONG THIS BOUNDARY TODAY...AND HAS LED TO
SOME ISOLATED SHRAS IN GARDEN COUNTY. TEMPERATURES EAST OF THIS
FRONT WERE IN THE 90S WITH DEW POINTS IN THE 60S. WEST OF THE
FRONT...TEMPERATURES WERE APPG 100 DEGREES AT CHADRON WITH DEW
POINTS IN THE 40S.

.DISCUSSION...

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...

MAIN FORECAST CHALLENGE SUNDAY AND MONDAY IS TEMPERATURES...FOLLOWED
BY PRECIPITATION CHANCES MONDAY NIGH THROUGH TUESDAY. FOR SUNDAY AND
SUNDAY NIGHT...HIGH PRESSURE ALOFT WILL BUILD NORTH INTO CENTRAL
KANSAS...WITH A LEE SIDE TROUGH DEVELOPING OVER THE HIGH PLAINS OF
EASTERN WYOMING AND NORTHEASTERN COLORADO. H85 TEMPS WILL SURGE INTO
THE UPPER 20S TO AROUND 30C RESULTING IN TEMPS IN THE LOWER TO MID
90S. DEW POINTS SUNDAY AFTERNOON SHOULD BE SLIGHTLY LOWER THAN TDYS
READINGS...GIVEN BETTER LOW LEVEL MIXING. AS IT STANDS NOW...DEW
POINTS IN THE MID TO UPPER 60S WITH AMBIENT TEMPS IN THE LOWER TO
MID 90S...WILL RESULT IN HEAT INDEXES PEAKING AROUND 100 DEGREES IN
THE FAR NORTHEAST AND NRN ZONES SUNDAY. NOT ENOUGH FOR A HEAT
ADVISORY.

MONDAY AND MONDAY NIGHT...H85 TEMPS WILL RISE ANOTHER 1 TO 2 DEGREES
MONDAY AFTERNOON. WITH EFFICIENT MIXING IN PLACE...HIGHS WILL RANGE
FROM 95 TO 100 DEGREES. WITH DEW POINTS IN THE LOWER TO MID
60S...APPARENT T'S WILL RANGE FROM 100 TO 105 DEGREES EAST OF
HIGHWAY 83. SINCE APPARENT T'S COULD GO EVEN HIGHER MONDAY
AFTERNOON...WILL HOLD OFF ON AN ADVISORY ATTM...AS SOME EASTERN
COUNTIES MAY NEED A HIGH HEAT WARNING.

BY MONDAY NIGHT...A FRONTAL BOUNDARY WILL APPROACH NORTHWESTERN
NEBRASKA AS RIDGING BREAKS DOWN AND UPPER LEVEL HIGH PRESSURE MOVES
INTO SERN KANSAS. CONVECTION IS EXPECTED TO FIRE INVOF THE FRONTAL
BOUNDARY...TRACKING INTO NRN NEBRASKA OVERNIGHT. ONGOING FORECAST
HAD THIS WELL IN HAND AND LITTLE CHANGES WERE MADE.

ON TUESDAY AND TUESDAY NIGHT...PRECIPITATION CHANCES WILL INCREASE
AS THE FRONTAL BOUNDARY PUSHES THROUGH THE CWA...STALLING ACROSS NRN
KS. CONVECTION WILL FIRE OVER NERN COLORADO/ERN WYOMING INVOF THETA
E RIDGING AND A SURFACE FRONTAL BOUNDARY ANCHORED EAST OF THE FRONT
RANGES OF WYOMING AND COLORADO. ONGOING POPS ARE IN GOOD SHAPE WITH
THE HIGHEST CHANCES OUT WEST. NOT SURE ATTM...HOW FAR EAST
CONVECTION WILL GO TUESDAY NIGHT WITH A RELATIVELY WEAK LOW LEVEL
JET AND LIMITED CAPE OVER CENTRAL AND EASTERN NEBRASKA.

LONG TERM...WEDNESDAY THROUGH SATURDAY...

RIDGING ALOFT WILL REMAIN FAIRLY FLAT ACROSS THE CENTRAL AND NRN
CONUS DURING THE PERIOD...SUPPRESSED BY AN ACTIVE NORTHERN STREAM.
ACTIVE ZONAL FLOW ACROSS THE CENTRAL CONUS WILL ALLOW SEVERAL
EMBEDDED SHORTWAVES TO TRACK ACROSS WRN AND NORTH CENTRAL NEBRASKA
WEDS NIGHT THROUGH SATURDAY. THESE DISTURBANCES WILL HAVE PLENTY OF
GULF AND MONSOONAL MOISTURE TO WORK WITH NEXT WEEK. SINCE
PINPOINTING TIMING AND TRACK OF INDIVIDUAL WAVES WILL BE DIFFICULT
NEXT WEEK...WILL STICK WITH SLT CHANCE POPS FOR NOW. TEMPERATURES
WILL BE SEASONAL NEXT WEEK WITH HIGHS IN THE UPPER 80S TO LOWER
90S.

&&

AVIATION...

VFR CONDITIONS TO PREVAIL ACROSS WESTERN AND NORTH CENTRAL NEBRASKA
THIS AFTERNOON AND TONIGHT AS HIGH PRESSURE REMAINS FIRMLY IN
CONTROL OVER THE REGION.  EXPECT VFR TO CONTINUE THROUGH EARLY
MORNING...THEN BEFORE DAYBREAK...STRATUS AND/OR FOG DEVELOPMENT IS
POSSIBLE...ESPECIALLY NEAR/AT THE LBF TERMINAL.  NATIONAL GUIDANCE
WOULD SUGGEST VISIBILITIES AOB A HALF MILE AT TIMES...WITH SREF
PROBS LESS CERTAIN...ONLY 15 PERCENT OF THE MEMBERS HIGHLIGHTING
REDUCED VISIBILITIES.  GIVEN THE EXPECTED SIMILAR CONDITIONS AS
OBSERVED TODAY...PATCHY FOG DEVELOPMENT IS POSSIBLE...ESPECIALLY
ALONG THE PLATTE AND NORTH PLATTE RIVER BASINS.  FOR THE TAF
FORECAST...DID INCLUDE A TEMPO FOR VISIBILITIES OF 5SM AT LBF...BUT
NOT INCLINED TO LOWER ANY FURTHER AT THIS TIME...DUE TO THE PATCHY
NATURE OF THE FOG FORMATION...SUBSEQUENT FORECASTS MAY NEED TO AMEND
OR UPDATE AS NEEDED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

AVIATION...JACOBS
SYNOPSIS...SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Jul 30, 2:51 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM CDT SAT JUL 30 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-312100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
351 PM CDT SAT JUL 30 2011 /251 PM MDT SAT JUL 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORM ARE POSSIBLE OVER PORTIONS OF WESTERN NEBRASKA
LATE THIS AFTERNOON AND EARLY TONIGHT...MAINLY WEST OF AN OGALLALA
TO VALENTINE LINE. THE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER THE STORMS WILL BE HIGH BASED...WITH GUSTY WINDS
APPROACHING SEVERE LIMITS POSSIBLE FROM ANY STORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HOT AND HUMID CONDITIONS ARE EXPECTED SUNDAY THROUGH TUESDAY ACROSS
THE FORECAST AREA. THE FORECAST WOULD INDICATE THAT SUNDAY AND
MONDAY WILL HAVE TO POTENTIAL TO BE THE HOTTEST OF THE DAYS...WITH
HIGH TEMPERATURES IN THE MID AND UPPER 90S. LOCALIZED TRIPLE
DIGIT READINGS ARE NOT OUT OF THE QUESTION SOUTH OF INTERSTATE 80
ON MONDAY. CORRESPONDING HEAT INDEX VALUES ALONG AND EAST OF AN
IMPERIAL TO MULLEN TO VALENTINE LINE HAVE THE POTENTIAL TO EXCEED
100 DEGREES WITH A POSSIBLE HEAT ADVISORY NEEDED...ESPECIALLY FOR MONDAY.

A RETURN TO AN ACTIVE PATTERN BEGINS LATE TUESDAY AND WILL CONTINUE
THROUGH THE REST OF THE WEEK. STRONG THUNDERSTORMS WILL BE
POSSIBLE...HOWEVER NO WIDESPREAD SEVERE THUNDERSTORMS ARE
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Special weather statement, Jul 30, 3:11 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
411 PM CDT SAT JUL 30 2011

NEZ022-302200-
GARDEN NE-
311 PM MDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN COUNTY UNTIL 400
PM MDT...

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OSHKOSH...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

THIS STORM WILL BE NEAR...
RURAL CENTRAL GARDEN COUNTY THROUGH 400 PM MDT

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CDC
Special weather statement, Jul 30, 3:37 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM MDT SAT JUL 30 2011

NEZ004-022-023-035-094-302215-
ARTHUR NE-GARDEN NE-GRANT NE-SHERIDAN NE-WESTERN CHERRY NE-
337 PM MDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...
NORTHWESTERN ARTHUR...SOUTHEASTERN SHERIDAN...WESTERN GRANT AND
EASTERN GARDEN COUNTIES UNTIL 415 PM MDT...

AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
ROUND LAKE TO BRITTON LAKE TO OSHKOSH...AND MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

THESE STORMS WILL BE NEAR...
INTERSECTION OF HIGHWAY 61 AND SURVEY VALLEY ROAD AROUND 350 PM MDT.
DOMINICK LAKE AROUND 355 PM MDT.
MOTHER LAKE AND ASHBY AROUND 405 PM MDT.
ROUND LAKE...SWEDE LAKE...HIGHWAY 61 MILE MARKER 170 AND BLUEWATER
BATTLEFIELD STATE HISTORICAL PARK AROUND 415 PM MDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CDC
Special weather statement, Jul 30, 4:12 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
412 PM MDT SAT JUL 30 2011

NEZ022-023-035-302300-
ARTHUR NE-GARDEN NE-GRANT NE-
412 PM MDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARTHUR...WESTERN
GRANT AND GARDEN COUNTIES UNTIL 500 PM MDT...

AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A BROKEN LINE EXTENDING FROM DOMINICK
LAKE TO 8 MILES NORTH OF BLUEWATER BATTLEFIELD STATE HISTORICAL PARK
TO 6 MILES SOUTHWEST OF OSHKOSH...AND MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

THESE STORMS WILL BE NEAR...
INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD AROUND 425 PM MDT.
BOURQUIM HILL AROUND 430 PM MDT.
BLUEWATER BATTLEFIELD STATE HISTORICAL PARK AROUND 440 PM MDT.
HYANNIS AROUND 445 PM MDT.
HIGHWAY 61 MILE MARKER 150 AROUND 455 PM MDT.
LEWELLEN...ASH HOLLOW STATE HISTORICAL PARK AND WINDLASS HILL AROUND
500 PM MDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CDC
Special weather statement, Jul 30, 4:35 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
435 PM MDT SAT JUL 30 2011

NEZ004-022-023-035-094-302315-
ARTHUR NE-GARDEN NE-GRANT NE-SHERIDAN NE-WESTERN CHERRY NE-
435 PM MDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHERRY...NORTHWESTERN
ARTHUR...SOUTHEASTERN SHERIDAN...WESTERN GRANT AND GARDEN COUNTIES
UNTIL 515 PM MDT...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED THUNDERSTORMS...SOME STRONG...ALONG A LINE EXTENDING FROM
8 MILES SOUTHWEST OF MEDICINE LAKE TO 9 MILES NORTHEAST OF BLUEWATER
BATTLEFIELD STATE HISTORICAL PARK TO 5 MILES WEST OF OSHKOSH...AND
MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

THESE STORMS WILL BE NEAR...
OSHKOSH...BOURQUIM HILL AND HIGHWAY 61 MILE MARKER 170 AROUND 455 PM
MDT.
MEDICINE LAKE AND ROUND LAKE AROUND 505 PM MDT.
HYANNIS AROUND 510 PM MDT.
BLUEWATER BATTLEFIELD STATE HISTORICAL PARK AND HIGHWAY 61 MILE
MARKER 150 AROUND 515 PM MDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CDC
Special weather statement, Jul 30, 4:52 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
452 PM MDT SAT JUL 30 2011

NEZ094-302315-
WESTERN CHERRY NE-
452 PM MDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 515
PM MDT...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MEDICINE LAKE...OR 37 MILES EAST OF
GORDON...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
MEDICINE LAKE AROUND 515 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC
Special weather statement, Jul 30, 5:19 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
519 PM MDT SAT JUL 30 2011

NEZ094-310000-
WESTERN CHERRY NE-
519 PM MDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHERRY COUNTY UNTIL 600
PM MDT...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF SCHOOLHOUSE LAKE TO DIPPING VAT MEADOW...AND MOVING
EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

THESE STORMS WILL BE NEAR...
SCHOOLHOUSE LAKE AND ROUND LAKE AROUND 530 PM MDT.
ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA AND STEER CREEK
CAMPGROUND AROUND 600 PM MDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC

The radar

The North Platte radar (KLNX), 113 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cherry

When
July 30, 6:04 PM CST
Where
Cherry County, 26.26 mi S of Merriman
Measured
1.75 in hail
Reported by
Public
Coordinates
42.540, -101.700

Hail, Cherry

When
July 30, 6:30 PM CST
Where
Cherry County, 17 mi SW of Merriman
Measured
1 in hail
Reported by
Public
Coordinates
42.746, -101.937

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326152, 326155.